Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 352, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 18, 2002, 3:58 PM CDT for Harper County, Kansas. It was in force for 62 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2002, 3:58 PM CDT (20:58 UTC)
- Expired
- Sep 18, 2002, 5:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Harper County, KS
The radar
The Vance AFB radar (KVNX), 63 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 4:05 PM CDT | Hail 1.75 | Attica, KS | |
| Sep 18, 4:06 PM CDT | Hail 1.75 | Attica, KS | |
| Sep 18, 4:11 PM CDT | Hail 1.75 | Attica, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 18, 3:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 9.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 714 J/kg
- Mixed-layer CIN
- -437 J/kg
- Mixed-layer LCL
- 1804 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 454 m²/s²
- 0-3 km storm-relative helicity
- 535 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
097 WUUS53 KICT 182058 SVRICT KSC077-182200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 358 PM CDT WED SEP 18 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARPER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 500 PM CDT. * AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF SHARON...OR ABOUT 13 MILES EAST OF MEDICINE LODGE...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR ATTICA AROUND 405 PM CDT... NEAR HARPER AROUND 425 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... SEEK A STURDY SHELTER IMMEDIATELY STAY AWAY FROM WINDOWS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARPER COUNTY UNTIL 500 PM CDT. LAT...LON 3732 9834 3716 9834 3730 9798 3738 9823 /LAWSON NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 1:45 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Sep 18, 1:45 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 145 PM CDT WED SEP 18 2002 ...PRELIMINARY DISCUSSION... TNGT: COMPLEX WX PAT WITH MODELS STRUGGLING. BELIEVE BOTH ETA/AVN HAVE SGFNT PROBLEMS WITH CONVECTION. AVN DVLPS SPURIOUS VORT MAX AND ETA WITH THE NOW TYPICAL SOGGY SOLUTION. WITH 2 MAIN LOWS...BELIEVE FLOW ACRS MOST OF FCST AREA WL LKLY LEAD TO LESS THAN OPTIMAL DIRECTIONAL SHEAR FOR SVR...ALTHO INSTAB AND SPD SHEAR GOOD ENUF TO KEEP A MENTION OF SVR. SUSPECT PCPN WL QUICKLY LINE OUT...WITH TRAILING STRATIFORM PCPN ENLARGING SOMETIME AROUND MIDNGT AND BACK EDGE NOT MOVING OR RETROGRADING SLGTLY AS MAIN UPR LOW APCHS AND DIFFLUENCE INCRS. SOME POTENTIAL FOR HVY RAIN...MAINLY EAST OF I-35. SUSPECT SVR POTNL WL MAINLY BE ALG-W OF I-35 TIL MIDNGT. BIGGEST THREAT WOULD BE DMGG WNDS WITH BOW ECHO AND SECONDARILY HAIL. BELIEVE TORNADO THREAT IS SML. NOT SPCLY CONCERNED ABT FLOODING POTENTIAL GIVEN LACK OF SGFNT H85 FNT/MSTR AND ANTECENDENT CONDITIONS. THU: POTENTIALLY ONGOING PCPN ERN HALF OF FCST AREA WITH DRY SLOT PUSHING INTO MIDDLE OF FCST AREA. PCPN WOULD LKLY TO MOVE INTO/DVLP TO THE NW OF FCST AREA INVOF THE CORE OF UPR LO. STILL NEED TO EXAMINE INSTAB PROGS/SOUNDINGS...BUT STEEP LAPSE RATES MAY SUPPORT THUNDER. AND WOULD SEEM TO BE SOME POTENTIAL FOR PESKY COLD AIR FUNNELS. THU NGT: PCPN SHOULD BE ON THE WANE AS UPR SYS LIFTS NE. CONCERN IS THAT SE KS MAY GET DRY SLOTTED AND NEVER HAVE ANY PCPN FM CORE WORK INTO THAT AREA. FOR NOW WL CONT GOING SML POPS...WHILE INCRG POPS IN ERN PORTION OF NRN COUNTIES. FRI-SAT: WITH HI PRES BUILDING INTO REGION SHOULD SEE ABUNDANT SUNSHINE ON FRI. A REINFORCING SHOT OF COOLER AIR MAY REACH THE AREA DURG SAT AS THE UPR TROF DIGS INTO NRN PLAINS. MSTR RETURN APPRS UNLKLY ATTM...AND HAVE NIXED REMAINING POPS. SUN-MON: APPRS THAT RETURN FLOW WL DVLP THIS PD WITH TEMPS REBOUNDING NICELY. SOME DISAGREEMENT BTWN ECMWF/GFS ON TEMPS...WITH ECMWF LKLY OVERDOING DNSLP AND WARMING TO THE W AND GFS UNDERDOING IT. HAVE SPLIT DIFFERENCE ON TEMPS...WHICH WAS A FEW DEG WARMER THAN WHAT WAS GOING. TUE-WED: FOCUS SHIFTS TO NEXT FNT DROPPING IN FM THE N AND THE ASSOCIATED UPR TROF. AS TYPICAL...GFS IS MORE PROGRESSIVE AND ECMWF A BIT SLOWER...WITH SVRL GFS ENSEMBLES SHOWING SLOWER SOLUTIONS. WOULD APPR THAT THE MOST LKLY TIME FOR PCPN WOULD BE TUE NGT/WED...WHICH IS A TAD SLOWER THAT MODELS WOULD SUG AT FACE VALUE. HOWEVER THIS SHOULD ACCOUNT FOR SOME MORE SLOWING OF THE SYS. TEMPS SLGTLY COOLER TUE DUE TO CLDS AND WED FM COLD AIR ADVCTN. SOME CONCERN THAT GIVEN TEMP RANGE MAY NOT BE ENUF WITH POTENTIAL FOR LARGE GRADIENT ACRS THE AREA. HOWERTON
In the hours before
Special weather statement, Sep 18, 12:01 PM CDT, 3 hours 57 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-190000- HAZARDOUS WEATHER OUTLOOK...COR NATIONAL WEATHER SERVICE WICHITA KS 1201 PM CDT WED SEP 18 2002 ...SPOTTER ACTIVATION MAY BE NEEDED FOR LATE THIS AFTERNOON INTO TONIGHT... A STRONG STORM SYSTEM WILL PULL OUT OF THE ROCKIES THIS EVENING AND MOVE OUT INTO THE PLAINS TONIGHT. THIS WILL PUSH A COLD FRONT AND DRYLINE EAST ACROSS CENTRAL KANSAS BY EARLY THIS EVENING, AND INTO SOUTHEAST KANSAS OVERNIGHT. AMPLE MOISTURE ALREADY IN PLACE AND STRONG SURFACE HEATING AHEAD OF THE FRONT WILL MAKE FOR UNSTABLE CONDITIONS THIS AFTERNOON. A CAP OF WARMER AIR ALOFT SHOULD KEEP THUNDERSTORM DEVELOPMENT SUPPRESSED UNTIL LATER THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE FRONT FOR PORTIONS CENTRAL KANSAS AFTER 5 PM, AND BUILD INTO SOUTH CENTRAL KANSAS SOMETIME LATER ON. WIND SHEAR PROFILES SUGGEST POTENTIAL FOR A FEW ISOLATED SUPER-CELLS, MAINLY FOR AREAS WEST OF TURNPIKE. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL, DAMAGING WINDS, AND PERHAPS AN ISOLATED TORNADO. THESE STORMS ARE EXPECTED TO EVOLVE INTO A LINE OF STORMS, AND MOVE EAST INTO SOUTHEAST KANSAS LATER TONIGHT. THE MAIN THREAT FROM THIS LINE WILL BE LARGE HAIL AND DAMAGING WINDS, HOWEVER THE FRONT IS FORECAST TO SLOW DOWN. THIS COULD RESULT IN SOME AREAS RECEIVING EXCESSIVE RAINFALL. THE AREA GREATEST AT RISK WILL BE MAINLY FOR AREAS EAST OF THE TURNPIKE DURING THE OVERNIGHT HOURS. RAINFALL COULD LINGER WELL INTO THE DAY ON THURSDAY, THUS POSSIBLY CREATING A FLOOD THREAT FOR SOME OF THESE AREAS. SPOTTER ACTIVATION CAN BE EXPECTED ACROSS CENTRAL KANSAS THIS EVENING, AND MIGHT BE NEEDED FOR SOUTHEAST KANSAS OVERNIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST UPDATES, OR CHECK OUT OUR HAZARDOUS WEATHER OUTLOOK ON THE WORLD WIDE WEB, AT WWW.CRH.NOAA.GOV/ICT. && ...CHANGES IN THE HAZARDOUS WEATHER OUTLOOK (HWO) ARE COMING... THE NATIONAL WEATHER SERVICE IN WICHITA WILL BE MAKING CHANGES TO OUR PROCEDURES IN REGARD TO THE HAZARDOUS WEATHER OUTLOOK (HWO). BEGINNING OCTOBER FIRST, THE HWO WILL BE TRANSMITTED WITH ITS OWN UNIQUE IDENTIFIER OR HEADER. THE NEW PRODUCT HEADER AND IDENTIFIER WILL BE WMO HEADER: FLUS43 KICT AWIPS IDENTIFIER: TOPHWOICT ALONG WITH A NEW HEADER AND IDENTIFIER, OTHER CHANGES WILL BE NOTICED. THE HWO PRODUCT WILL BE ISSUED ON A DAILY BASIS REGARDLESS OF WEATHER CONDITIONS. THE HWO IS GOING TO COVER CONVECTIVE, WINTER, AND NON PRECIPITATION HAZARDS. THE HWO WILL PRIMARILY BE ISSUED BETWEEN THE HOURS OF 11 AM AND NOON, HOWEVER, THE HWO MAY BE ISSUED ANY TIME THAT CONDITIONS WARRANT. THE HWO IS ALSO GOING TO EXTEND BEYOND THE USUAL 24 HOURS AND INCLUDE AN OUTLOOK THROUGH SEVEN DAYS. A CHANGE IN THE PRODUCTS FORMAT WILL ALSO BE NOTED. PLEASE SEE BELOW FOR A GENERIC EXAMPLE. IF YOU HAVE ANY QUESTIONS ABOUT THE CHANGES WITH THE HAZARDOUS WEATHER OUTLOOK, YOU MAY CONTACT CHANCE HAYES OR RICHARD ELDER AT THE NATIONAL WEATHER SERVICE OFFICE IN WICHITA AT 316-942-8483. HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS TIME AND DATE INFORMATION HAZARDOUS WEATHER OUTLOOK AREAS WILL BE RECOGNIZED HERE .DAY ONE... OUR OFFICE WILL DISCUSS EACH HAZARDS IMPACT FOR THE FIRST AND SECOND PERIODS. .SPOTTER CALL TO ACTION STATEMENT... INSTRUCTIONS TO EMERGENCY MANAGERS, MEDIA, AND SPOTTERS. .DAYS TWO THROUGH SEVEN... OUR OFFICE WILL DISCUSS IN VERY GENERIC TERMS WHAT TYPES OF CONDITIONS MAY BE LOOMING ON THE HORIZON. BASICALLY, A HEADS UP FOR PLANNING PURPOSES. CJ
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 4:25 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 65 min |
| Sep 18, 4:50 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 55 min |
| Sep 18, 4:53 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 37 min |
| Sep 18, 4:57 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 63 min |
| Sep 18, 5:01 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 59 min |
| Sep 18, 5:23 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 67 min |
| Sep 18, 5:49 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 41 min |
| Sep 18, 5:56 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 34 min |
| Sep 18, 6:15 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 60 min |
| Sep 18, 6:44 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.